Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 9, 2005, 8:47 PM CDT for Turner County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 9, 2005, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:50 PM CDT | TSTM WND GST 65 | 5 S Marion, SD | |
| Jun 9, 9:00 PM CDT | HAIL 0.88 | Marion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 100147 TORFSD SDC125-100215- /O.NEW.KFSD.TO.W.0008.050610T0147Z-050610T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHWEST TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF MARION...OR ABOUT 6 MILES WEST OF PARKER...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... MONROE AROUND 905 PM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4337 9734 4332 9724 4350 9708 4350 9724 $$ CPJ
2 follow-up statements
000 WWUS53 KFSD 100158 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 858 PM CDT THU JUN 9 2005 SDC125-100215- /O.CON.KFSD.TO.W.0008.000000T0000Z-050610T0215Z/ TURNER SD- 858 PM CDT THU JUN 9 2005 ...A TORNADO WARNING CONTINUES UNTIL 915 PM CDT FOR NORTHWEST TURNER COUNTY... AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MARION...OR ABOUT NEAR PARKER...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... MONROE AROUND 910 PM CDT THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4341 9728 4338 9720 4350 9710 4350 9722 $$ CPJ
000 WWUS53 KFSD 100214 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 914 PM CDT THU JUN 9 2005 SDC125-100224- /O.EXP.KFSD.TO.W.0008.000000T0000Z-050610T0215Z/ TURNER SD- 914 PM CDT THU JUN 9 2005 ...THE TORNADO WARNING FOR TURNER COUNTY EXPIRES AT 915 PM CDT... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4341 9728 4338 9720 4350 9710 4350 9722 $$ CPJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:20 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 3:20 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT THU JUN 9 2005 .DISCUSSION... IMPRESSIONS THRU THE DAY OF FIRST SHOT OF HVY RAIN DVLPG AND SPRDG INTO WRN FCST AREA MAINLY W OF JAMES RVR ARE BEAREING OUT. BEST MOISTR CONVERGNCE HAS CONTINUALLY BEEN S OF THE WRN PART OF FCST AREA WHERE CONVECTN CONTS TO DVLP. MEANWHILE LTL SUPPOER FOR DECENT RAIN TO THE E WITH STABLZD AIR TO THE S. HWVR THIS SHUD CHANGE LATE TNGT AS DECENTLY DEFINED SHRTWV APPCHS WITH ITS LIFT AND PLENTY OF MOISTR AVBL THEWREFORE WQILL CONT TO GO FOR THE HEAVIEST RAIN POTENTL LATE TNGT FOR ROUGHLY W OF YKN TO FSD THEWN DOWN TO E OF SUX. WILL KEEP FLOOD WATCH AS IS FOR THIS ESPLY AS THIS IS THE AREA MOST SATURATED. ACTVTY SHUD TAIL OFF FROM THE SW LATE TNGT AND ERY FRI MRNG. THEN WE WILL AWAIT NEXT SHOT FRI NGT INTO SAT. ON THIS THINK ETA DOES A RATHER MPOOR JOB IN KEEPNG SYS TOO WK BUT ESPLY TOO FAR SW. LIKE ACTVTY TNGT EXZPCT SUPPORT FOR SHWRS/TSTMS INCLUDG HVY RAIN TO BE FRTHR NW THAN WHERE SOME MODELS HAVE IT...THO GFS SEEMS TO BE BETTER FOR FRI NGT. THIS SHOT OF COURSE WILL BE OVER THE SERN FCST AREA BUT NOT SE OF FCST AREA AS ETA IS SHOWING. WILL ALSO MENTN HVY RAIN SE FRI NGT. SAT SHUD SEE ANOTHER TAILOFF BY LATE IN THE DAY. SUN/MON SUS MORE QSTNBL WITH SOME PTENTL FOR MORE HVY RAIN AND PRBLYT BETTER SVR WX POTENTL IF MODEL TREND FOR SEEPR STGR SYS CONTS. WILL CONT TO GO WITH THE DRY PATTERN IDEA FOR TUE THRU THU. LAST UPPER LOW SHUD BE LIFTG OUT BY LATE MON OR MON NGT...THEN ALL MODELS SHOW NWRLY UPR FLOW WITH SOME RDGNG OVER AREA. EVENTUALLY TSTMS THIS PATTRN NOT OUT OF QSTN BUT IT DOES LOOK LIKE WE WILL BREAK THIS WET PATTRN. TEMPS OF COURSE WILL BE MODIFIED BY CLDS AND PCPN NEXT SVRL DAYS SO NOTHNG REAL WARM. HWVR WILL NOT GO EXTRAORDINARILY COOL EITHER WITH MUCH OF THE RAIN DUE TO FALL AT NIGHT. SOME WARMNG EXPECTED EVEN WHEN SKIES STAY MOCLDY DURG DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 7PM TNGT-NOON FRIDAY SDZ061-062-065>071. MN...FLOOD WATCH 7PM TNGT-NOON FRIDAY MNZ098. IA...FLOOD WATCH TNGT-NOON FRIDAY IAZ001-012-020-031. NE...FLOOD WATCH TNGT-NOON FRIDAY NEZ013-014. && WILLIAMS
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT THU JUN 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1150 AM CDT THU JUN 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY SPREAD NORTH ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON...WITH BEST CHANCES SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE THUNDERSTORMS. HOWEVER...A FEW OF THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL...MAINLY SOUTH OF A YANKTON TO SPENCER IOWA LINE. THUNDERSTORMS SHOULD REDEVELOP OVER NEBRASKA AND SPREAD NORTHEAST TONIGHT. SEVERE WEATHER IS ALSO NOT ANTICIPATED WITH THESE THUNDERSTORMS...ALTHOUGH RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE IN SOME AREAS. FLOODING... HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS LATER TONIGHT...ESPECIALLY IN FAR SOUTHEAST SOUTH DAKOTA...AND ADJACENT AREAS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND EXTREME SOUTHWEST MINNESOTA. WITH THE GROUND NEARLY SATURATED IN THESE AREAS ALREADY...AND THE POTENTIAL FOR HEAVY RAIN TO FALL IN A SHORT PERIOD OF TIME...FLASH FLOODING COULD OCCUR WITH THESE STORMS. IN ADDITION...LOCAL STREAMS AND CREEKS...SOME OF WHICH ARE ALREADY RUNNING NEAR BANKFULL...MAY SEE RAPID RISES DUE TO THE RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL WILL AGAIN BE FOUND ACROSS THE AREA ON FRIDAY NIGHT...AND AGAIN ON SUNDAY NIGHT. AT THIS TIME...IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE HEAVIEST RAIN WILL FALL. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 9, 4:01 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL SPENCER 43.15N 95.15W
06/09/2005 0.75 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 4:02 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL SPENCER 43.15N 95.15W
06/09/2005 0.75 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 4:28 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 E ROYAL 43.06N 95.24W
06/09/2005 0.88 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 7:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/09/2005 DAVISON SD BROADCAST MEDIA
WATER ON NORWAY STREET IS 3 TO 4 INCHES DEEP AND HAS
PROMPTED CLOSURE BY POLICE. UP TO 715 PM, 2.25 INCHES OF
RAIN HAS BEEN MEASURED AT THE KMIT RADIO STATION. ONE
MOTORIST IN A FOUR WHEEL DRIVE SAID THAT THE WATER
SPLASHED UP OVER THE HEADLIGHTS WHEN DRIVING THROUGH THE
WATER.
&&
TRMLocal storm report, Jun 9, 8:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST SALEM 43.72N 97.39W
06/09/2005 74 MPH MCCOOK SD EMERGENCY MNGR
&&
CJANSENLocal storm report, Jun 9, 8:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 E SALEM 43.72N 97.35W
06/09/2005 65 MPH MCCOOK SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 9, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 48 min |
| Jun 9, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 37 min |
| Jun 9, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 46 min |
| Jun 9, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.